Florida, 2021

Flooding in Florida, August 19, 2021

August 19, 2021 · NWS JAX · 2 events in 1 county or zone

Weak steering flow focused both sea breezes inland where a merger produced strong to isolated pulse severe storms and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak steering flow focused both sea breezes inland where a merger produced strong to isolated pulse severe storms and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 6:23 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 19, 6:23 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
723 PM EDT Thu Aug 19 2021

.AVIATION...
[Through 00Z Saturday]

Intense line of convection has remained for the most part just
west of the TAF sites, already impacting GNV prior to 00Z and
might clip VQQ from 00-01Z, otherwise have just handled with VCTS
at all TAF sites through 01-02Z except for CRG/SGJ which should
remain storm free this evening. After 02-03Z should be VFR with
some leftover higher convective debris clouds, then some patchy
MVFR FOG expected at the inland TAF sites of GNV/VQQ from 07-11z
time frame. Another day of hot/humid conditions will lead to VCTS
starting by 18Z at all TAF sites and another afternoon with
scattered storms area-wide that should push all the way to the
beaches, so have included PROB30 groups for MVFR storm activity
from 18-24Z except for 20-24Z at GNV where convection may kick in
a bit later on.

&&

.PREV DISCUSSION [416 PM EDT]...

.NEAR TERM [Tonight through Friday]...Deep ridge across the area
will keep convection scattered this evening with the best chances
over the interior. The mid-upper ridge starts to shift to the
west late Friday as a trough digs south near the east coast.
In addition to afternoon seabreeze convection, storms to the
north may develop over se Ga by late afternoon and move s into ne
Fl Friday evening and night. Hot and humid conditions will continue
with light winds. Heat indices on Friday will be near or just
below heat advisory criteria.

.SHORT TERM [Friday night Through Sunday Night]...Trough along the
east coast will lift TS Henri to the north this weekend. The
area will be in a westerly flow with deep moisture across the
area. Scattered to numerous coverage of diurnal convection is
expected with sea breeze mergers occurring closer to the east
coast given the westerly flow. High afternoon heat indices will
persist.

.LONG TERM [Monday Through Thursday]...The upper ridge will build
back across the mid-Atlantic states Monday through Wednesday. Some
drier air aloft and an easterly steering flow should result in
mostly scattered coverage of convection with the highest pops over
areas well inland. An easterly wave on Thursday may bring an
increase in moisture and rain chances. Temperatures will be near
average August levels.

.MARINE...A ridge of high pressure along the U.S. Atlantic
coastline will weaken as a trough moves to the east coast
lifting Tropical Storm Henri to the north on Friday. Winds will
be mostly from the south to southwest the next few days with
increasing swells late tonight into the weekend. Caution levels
may develop over offshore as combined seas reach up to 6 feet
Friday into Saturday.

Rip Currents: Moderate to possibly high risk through the weekend
as long period swells arrive from distant TS Henri.

.HYDROLOGY...Minor flooding on the Suwannee River with minor to
moderate on parts of the Santa Fe River. River levels will
continue to fall the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  92  73  92  74 /  20  50  30  60  30
SSI  77  91  76  90  77 /  10  50  40  50  40
JAX  75  95  75  93  75 /  20  70  50  60  30
SGJ  75  93  75  92  75 /  10  50  40  50  20
GNV  74  94  74  92  74 /  70  40  30  60  10
OCF  73  94  74  93  74 /  50  30  30  50  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 19, 5:06 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
606 PM EDT Thu Aug 19 2021

FLZ023-192245-
Baker FL-
606 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Baker
County through 645 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glen St. Mary, or 13 miles north of Raiford, moving southwest at 10
mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Macclenny, Glen St. Mary and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3035 8226 3036 8205 3030 8205 3014 8214
      3014 8237
TIME...MOT...LOC 2205Z 036DEG 9KT 3026 8221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 19, 5:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
625 PM EDT Thu Aug 19 2021

FLZ024-425-192315-
Western Duval FL-Inland Nassau FL-
625 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Nassau
and west central Duval Counties through 715 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bryceville, or 15 miles southwest of Callahan, moving southwest at 10
mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Bryceville and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8195 3025 8205 3036 8205 3037 8204
      3039 8204 3051 8199 3050 8183
TIME...MOT...LOC 2225Z 036DEG 9KT 3039 8199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 19, 5:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
630 PM EDT Thu Aug 19 2021

FLZ240-340-192315-
Central Marion FL-Western Marion FL-
630 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Marion
County through 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Williston, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala, Ocala Airport and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8241 2948 8240 2949 8228 2930 8218
      2913 8211 2909 8239
TIME...MOT...LOC 2230Z 024DEG 5KT 2941 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 19, 5:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Thu Aug 19 2021

FLZ030-136-222-236-192330-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
633 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Alachua, southwestern Union and southern Columbia Counties through
730 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
Providence, or 8 miles east of Ichetucknee Spring, moving northwest
at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Lake City, Columbia, Fort White, Upland Pines, Providence, Five
Points and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2991 8249 2984 8268 2999 8275 3024 8279
      3024 8253
TIME...MOT...LOC 2233Z 145DEG 5KT 3000 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Aug 19, 6:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
711 PM EDT Thu Aug 19 2021

GAZ152-153-165-200015-
Inland Glynn GA-Inland Camden GA-Brantley GA-
711 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Camden,
southwestern Glynn and east central Brantley Counties through 815 PM
EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 11 miles north of Woodbine. This storm was nearly
stationary.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Waverly and Waynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3119 8156 3117 8158 3104 8167 3109 8185
      3120 8187 3128 8177
TIME...MOT...LOC 2311Z 278DEG 1KT 3112 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

BOOTHE
Special weather statement, Aug 19, 6:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
715 PM EDT Thu Aug 19 2021

FLZ035-236-200000-
Western Alachua FL-Gilchrist FL-
715 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern
Gilchrist and west central Alachua Counties through 800 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Archer, or 12 miles east of Trenton, moving south
at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2970 8266 2971 8254 2954 8256 2953 8265
      2955 8266 2956 8266 2957 8270
TIME...MOT...LOC 2315Z 015DEG 9KT 2964 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

BOOTHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Columbia

When
August 19, 6:30 PM EST
Where
Columbia County, 1.99 mi SSW of Lake City to 1.92 mi SSW of Lake City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.156, -82.648

A parking lot entrance was flooded along SW Michigan Street in Lake City.

Flood, Columbia

When
August 19, 6:30 PM EST
Where
Columbia County, 2 mi SW of Lake City to 1.93 mi SW of Lake City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.161, -82.655

Moderate street flooding covered SW Marvin Burnett Road in Lake City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973071, 973072.